Memory issues gbs or meds?
September 12, 2007 at 1:45 pm
sorry no info
Dawn Kevies mom
AnonymousSeptember 12, 2007 at 3:00 pm
After four months of increasing memory problems, I brought my issues up to my endocronologist and my neurologist. My endocronologist (who has done work on cidp) has told me that cidp can cause these problems and actually suggested stimulants for my problem.
My neurologist was taken aback by the fact that I’m having memory issues (I’m 21. While I’m not as young as your son, I am still in that pediatric medicine camp). He decided I should have a spect/pet/ct on my brain to see if anything organic was happening. I’m still waiting the interpretation of these results (long story) but it might not be bad idea for you to look into getting tests like this done – to determine if its a new organic problem or not. Being young and having memory problems, when you know you have no reason to have them, is really upsetting; my heart goes out to him.
AnonymousSeptember 12, 2007 at 4:03 pm
Here’s a WebMD link for information on Melatonin.
It definitely can have cognitive/mental side effects and is not recommended for people with immune system disorders or for pediatric patients.
Just because something is “natural” does not mean it can’t be harmful. I’m glad you’re discontinuing use. Hope Kevie feels “clearer” when it’s out of his system. 🙂
AnonymousSeptember 12, 2007 at 5:34 pm
Hi Dawn, It might not effect the brain, but it is real that it has an affect on the mind. Might not be visible, but there are soo many who do have it. I’m one! I use to be able to spell everything, now I actually have to ask my 14 yr old how to spell words-they just don’t look right when I spell them:confused: Hopefully its just from the mel and he will bounce right back. If it takes more then a week then I would def call the dr and get him seen. Depression can cause the same problems, especially since he has to deal with all those bullies at school-that still irritates me:mad: ! Kevie is in my prayers Hun! Hope things are going better for you also! Way to go-for standing up for yourself to your in laws!!:D Keep in touch. Hugs to you Both!!
AnonymousSeptember 12, 2007 at 11:15 pm
I used to teach math & English before my illness, now I ask my husband how to spell words; cannot even think of what things are called at times. I used to blame it all on neurontin, but now I am convinced it is related to CIDP. I also know that it is much worse later in the day, probably as fatigue sets in. I don’t have any answers for you, just my thoughts.
AnonymousSeptember 12, 2007 at 11:20 pm
Hi Dawn: While several neurologists I spoke to denied GBS has any mental impact I am quite sure it does. We know now it can effect dreams and cause dream disorders and hallucinations in perhaps as much as a third of cases so it seems to me that there are other cognitive effects it might have. Still a hard sell for doctors though. I know for a fact though that when the fatigue hits me my mental functioning goes to hell. Dr. Perry writes in his book on GBS: GBS patients may develop signs of central nervous system involvement, most often caused by lack of oxygen, inflammatory demyelination in the brain or psychosis. Confusion and hallucinations are common in GBS and should be treated.
He does not mention mental residuals but clearly many of us have them. Best, Jeff
AnonymousSeptember 13, 2007 at 1:24 am
The fog ~ ugh! Or the times I think to say a word and a different one comes out of my mouth 😮 And the spelling issue; I would have been Pam’s star student 😀 My intellect before vs now is so different and the worst part is that I am so acutely aware of it:(
As with so many other not recognized residuals, I believe that cognitive impairment is also one of them. We, the patients, know these things way before the medical community at large. I’m just grateful for people like Dr. Perry that want to know and are researching.
AnonymousSeptember 13, 2007 at 8:55 am
1st) When Emily was having CIDP relapses often (summer of 2006) she would start to stutter alot. It was like her brain was going at normal pace but she just couldn’t get her thoughts & her mouth to work together. So yes, I do believe that CIDP/GBS can affect the brain.
2nd) Melatonin is a dangerous drug/vitamin. It was suggested to me, by the MDA dr, to give it to Emily. I went to GNC & spoke with the lady there. She said that there were no directions for children & that she can’t even sell it to anyone who looks younger than 25. So yeah…I’d say it’s something to be concerned with. Given that, it could very well be the cause of any new aches, pains and forgetfulness. I would give it a full week of being off of it to see if there are any changes.
3rd) Any new aches & pains may be associated with going to school. Emily’s back, legs & ankles have been killing her since she started school. She can still hop on 1 foot, walk on her heals & toes, etc but I think getting used to a new school year again & now her going all day, has played a part in that. Part of Kevin’s issues might be his body getting used to the school day again.
You must be logged in to reply to this topic.